Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 22, 2012, 2:13 PM EDT for Alleghany County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2012, 2:13 PM EDT (18:13 UTC)
- Expired
- Jul 22, 2012, 2:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
County Alleghany County, NC
The radar
The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1359 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
005
WWUS81 KRNK 221813
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT SUN JUL 22 2012
NCZ002-VAZ015-221845-
ALLEGHANY NC-GRAYSON VA-
213 PM EDT SUN JUL 22 2012
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND GRAYSON
COUNTIES...
AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF INDEPENDENCE...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR TWIN OAKS AROUND 225 PM...SPARTA AROUND 240
PM AND GLADE VALLEY AROUND 245 PM.
LAT...LON 3657 8127 3665 8122 3659 8096 3643 8109
3643 8112
$$
16What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 22, 12:45 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 22, 12:45 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT SUN JUL 22 2012 .SYNOPSIS... A FRONTAL BOUNDARY FROM NORTH CAROLINA INTO TENNESSEE WILL DISSIPATE TODAY. HIGH PRESSURE WILL STRETCH FROM THE CENTRAL PLAINS TO THE SOUTHEAST COAST FROM TONIGHT INTO MONDAY. A COLD FRONT WILL APPROACH THE AREA FROM THE NORTH BY WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1235 PM EDT SUNDAY... IT TOOK A LITTLE WHILE BUT LOW CLOUDS ARE LIFTING/BREAKING THIS AFTERNOON AS A WEAK SURFACE WEDGE ERODES. TEMPERATURES WARMING VERY QUICKLY WHERE THE SUN IS OUT AND SOUTHERLY IS REESTABLISHED TO PUSH TEMPERATURES INTO THE 80S THIS AFTERNOON. A WEAK LEE TROUGH ACROSS THE PIEDMONT AND DECAYING SURFACE BOUNDARY OVER NORTH CAROLINA WILL GENERATE SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE NC/VA BORDER...EAST OF THE BLUE RIDGE. CAN NOT RULE OUT A STRONG STORM OR TWO IN THE SOUTH BUT SEVERE THREAT IS KLESS THAN 5 PERCENT. AS OF 935 AM EDT SUNDAY... CLOUDY SKIES WILL LINGER THROUGH MUCH OF THE MORNING...THEN SCOUR DURING THE AFTERNOON. A FEW SHOWERS TRACKING ACROSS THE NORTH CAROLINA AND GRAYSON HIGHLANDS THIS MORNING. THESE SHOWERS SHOULD FADE SOME IN AREAL COVERAGE MOVING EAST...THEN REMNANTS/OUTFLOW BOUNDARIES WILL GENERATE MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON. MAJORITY OF THE MODELS HAVE GENEROUS POPS ACROSS RNK SOUTHERN TIER COUNTIES THIS AFTERNOON. THEREFORE WILL MAINTAIN SOME SHOWERS IN THE AFTERNOON WHILE KEEPING THE NORTH DRY. AS OF 415 AM EDT SUNDAY... RADAR SHOWED ISOLATED SHOWERS FROM SMYTH AND GRAYSON COUNTIES INTO THE NORTHWEST NORTH CAROLINA MOUNTAINS. THEY REST OF THE PRECIPITATION FROM EARLIER TONIGHT HAS EITHER DISSIPATED OR MOVED SOUTHEAST OUT OF THE FORECAST AREA. VAD WIND PROFILES FROM AREA RADARS SHOWED A NORTH TO NORTHEAST WIND IN THE LOWER 1-4KFT WITH WEST WINDS ABOVE THIS LAYER. FRONT EXTENDING ACROSS NORTH CAROLINA AND TENNESSEE WILL CONTINUE TO WEAKEN AND DISSIPATE TODAY WITH THE WEDGE ERODING AND SURFACE WINDS BECOMING SOUTH TO SOUTHWEST OVER THE FORECAST AREA BY MID AFTERNOON. EXPECT LOW CLOUDS TO HOLD IN EAST OF THE BLUE RIDGE THIS MORNING. EVEN IF COUNTIES IN THE NORTHEAST PART OF THE FORECAST AREA DO NOT SCATTER OUT UNTIL LATER TODAY...EVEN JUST A COUPLE HOURS OF SUN WILL BRING TEMPERATURES WELL INTO THE 80S. USED A NON DIURNAL HOURLY TEMPERATURE FORECAST BASED ON THE GRIDDED LAMP GUIDANCE AND EXPECTED CLOUD COVER. FR PROBABILITY OF PRECIPITATION...MODELS HELD ON TO A LOW CHANCE THIS MORNING. HRRR AND LOCAL WRF SHOWED SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON SOUTH OF HWY 460. ADJUSTED TIMING AND COVERAGE OF THE PRECIPITATION IN THE SOUTH THIS AFTERNOON. ONCE STORMS DISSIPATE IN THE EVENING...LITTLE TO NO PRECIPITATION EXPECTED OVERNIGHT. MAV GUIDANCE LOOKED REASONABLE FOR MINIMUM TEMPERATURES. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... AS OF 400 AM EDT SUNDAY... HEIGHTS INCREASE INTO EARLY NEXT WEEK AS A SLICE OF THE UPPER RIDGE RESPONSIBLE FOR THE HOT WEATHER ACROSS THE HEARTLAND STRETCHES EASTWARD. H85 TEMPS WILL RISE TO AROUND +20C. CONSIDERING THE MOVEMENT OF THE UPPER RIDGE AND ITS POSITION BY TUESDAY ...MOVING JUST TO OUR SW WHICH WILL DELIVER A DOWNSLOPING NW COMPONENT...TEMPS MAY VERIFY THE WARMEST GUIDANCE VALUES. MOS HAS BEEN TOO COOL WITH TEMPS ACROSS THE MIDWEST...AND THIS MAY CONTINUE INTO THE OHIO VALLEY AND MIDDLE ATLANTIC. GFS/NAM HAVING A HARD TIME PINPOINTING WHICH DAY WOULD BE BEST FOR AN MCS TO ROLL THROUGH AND INSTEAD HAVE SEVERAL WAVES OF PRECIP MOVING THROUGH MONDAY THROUGH WEDNESDAY. THIS PROBABLY HAS LED TO SOME OF THE COOLER MAX TEMPS OFF THE MET. THE BEST CHANCE FOR AN MCS TO APPROACH OUR REGION LOOKS TO BE LATER TUESDAY AND TUESDAY NIGHT...AS CORFIDI VECTORS HAVE SUFFICIENT MAGNITUDE AND DIRECTION TO LEAD SOMETHING TO SE WEST VA FROM THE NW. ALTHOUGH IT MAY STILL OCCUR...WIDESPREAD STORMS AND HIGH QPF EARLY TUESDAY LOOKS OVERDONE. NOT ENOUGH CONFIDENCE TO GO LIKELY BUT WILL KEEP THE HIGHEST POPS IN THE TUESDAY PM AND TUESDAY NIGHT TIME FRAME...WITH MORE PULSE TYPE STORMS ON MONDAY AND SMALLER POPS. COLD FRONT DRAPED WEST TO EAST THROUGH THE GREAT LAKES ON TUESDAY SINKS TO SE WEST VA AND NEAR NW NC INTO WEDNESDAY. THEREFORE THOSE SPOTS HAVE THE BEST CHANCE OF STORMS CONTINUING INTO MIDWEEK. && .LONG TERM /THURSDAY THROUGH SATURDAY/... AS OF 1222 PM EDT SATURDAY... LOOKS LIKE WE WILL BE STUCK IN A HUMID SOMEWHAT STORMY BUT TYPICAL LATE JULY PATTERN WITH THE RIDGE STAYING RIGHT ON THE SWRN DOORSTEP OF OUR REGION...WITH THE BLACKSBURG FORECAST AREA REMAINING ON THE SRN FRINGE OF THE TROUGH OVER THE NORTHEAST. WILL BE GOING WITH DAILY THREAT OF SHRA/TSRA BUT WILL SEE ENHANCED PROBABILITIES AS A SERIES OF SHORTWAVES GRAZE BY...BUT TIMING AT THIS POINT IS UP IN THE AIR...WITH FRONTAL BOUNDARY SWINGING TOWARD US IN THE WED-THU TIME FRAME THEN LIFTING NORTH AGAIN BY THE WEEKEND. LOWS AT NIGHT WILL STAY IN THE 60S IN THE MTNS WITH LOWER 70S EAST WITH HIGHS IN THE MID-UPPER 80S MTNS TO LOWER TO MID 90S EAST. OF COURSE ANY CONVECTION AND OR BLOWOFF OF STORMS WILL LIMIT SOME HEATING FROM TIME TO TIME DURING THE DAY. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... AS OF 1245 PM EDT SUNDAY... SUB VFR CLOUDS STARTED LIFTING ACROSS THE MOUNTAINS AROUND 15Z/11A SUNDAY. WE WILL SEE THIS TREND IN THE EAST THROUGH EARLY THIS AFTERNOON. A FRONTAL BOUNDARY ACROSS NORTH CAROLINA BACK INTO THE TENNESEE VALLEY GENERATING A FEW SHOWERS TOWARD ABINGTON (VJI) LATE THIS MORNING. WITH THE SUN COMING THROUGH THE CLOUDS...EXPECT THIS SHOWERS TO CONTINUE TO MOVE EAST AND ALONG THE NC/VA BORDER INTO THIS EVENING. CONFIDENCE IS LOW THAT ANYONE OF THESE SHOWERS WILL LOWER CEILINGS BELOW VFR THIS AFTERNOON. THE CHANCES FOR A THUNDERSTORMS HITTING AN AIRPORT IS ALSO LOW. WILL TIME THE SHOWERS AS BEST I CAN BUT LEAVE TS AND CB OUT OF THE FORECAST. FLIGHT PATHS WILL HAVE A BETTER CHANCE OF BEING AFFECTED SOUTH OF THE VA/NC BORDER. NW FLOW ALOFT LOOKS TO PERSIST MONDAY THRU THURSDAY...RESULTING IN BOUTS OF SHRA/TSRA THRU THE PERIOD. OTHERWISE EXPECTING VFR OUTSIDE OF ANY PERIODS OF THUNDERSTORMS...AND CONTINUED LATE NIGHT FOG THROUGH MID OR LATE WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/RCS SHORT TERM...KM LONG TERM...WP AVIATION...AMS/RCS
Hazardous weather outlook, Jul 22, 8:31 AM EDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 831 AM EDT SUN JUL 22 2012 NCZ004>006-VAZ043>047-058-059-231245- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 831 AM EDT SUN JUL 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-231245- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 831 AM EDT SUN JUL 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A STRONG THUNDERSTORM COMPLEX MAY AFFECT THE REGION TUESDAY OR TUESDAY NIGHT. THE PRIMARY THREAT WITH ANY SEVERE THUNDERSTORMS WOULD BE DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
In the hours before
Special weather statement, Jul 22, 2:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT SUN JUL 22 2012
NCZ002-VAZ015-221845-
ALLEGHANY NC-GRAYSON VA-
213 PM EDT SUN JUL 22 2012
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND GRAYSON
COUNTIES...
AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF INDEPENDENCE...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR TWIN OAKS AROUND 225 PM...SPARTA AROUND 240
PM AND GLADE VALLEY AROUND 245 PM.
LAT...LON 3657 8127 3665 8122 3659 8096 3643 8109
3643 8112
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:16 PM EDT | Special Weather Statement | RNK | City of Galax | 59 min |
| Jul 22, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe, City of Galax | 28 min |
| Jul 22, 4:21 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Patrick, Pulaski | 54 min |
| Jul 21, 9:26 PM EDT | Special Weather Statement | RNK | Stokes | 64 min |
| Jul 22, 2:57 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 48 min |
| Jul 22, 3:40 PM EDT | Special Weather Statement | RNK | Rockingham | 50 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.